Lexapro withdrawal symptoms can appear if a person stops
taking this medication suddenly. That's why doctors recommend gradually
tapering the dose of antidepressant medications to avoid these often unpleasant
symptoms. Not only should patients taking this medication be aware of the
symptoms of Lexapro withdrawal, families and caregivers also need to be able to
recognize them should they occur in a family member or loved one.
What is Lexapro?
Lexapro is a medication used to treat symptoms of depression
and generalized anxiety disorder. It falls into the class of medications called
serotonin reuptake inhibitors or SSRIs. These medications work by altering the
serotonin system in the brain. People with depression and some types of anxiety
have low levels of brain serotonin. Some but not all will experience
improvement in their mood after taking one of these drugs for several weeks.
SSRIs like Lexapro don't work for everyone. Some doctors also prescribe Lexapro
to treat conditions other than depression and generalized anxiety disorder,
although it's not approved for treating other conditions.
Symptoms of Lexapro
According to the journal American Family Physician, up to
20% of people who stop taking an antidepressant like Lexapro experience
withdrawal symptoms. Symptoms of Lexapro withdrawal may include:
Increased arousal and anxiety
One unusual symptom that some people experience are
"brain shocks," a sensation that their head is vibrating or being
shocked. The symptoms of Lexapro withdrawal typically appear within 3 days of
stopping the medication. Withdrawal symptoms usually only occur in people who
have taken an antidepressant medication like Lexapro for at least six weeks.
The best way to prevent this problem is to discontinue
Lexapro only under close medical guidance. Doctors usually slowly cut back
dosages over a six to eight week period to give the body and brain a chance to
gradually adjust. This reduces the risk of developing unpleasant withdrawal
Fortunately, the symptoms of antidepressant withdrawal
aren't life-threatening, although they may be quite disturbing to the person
experiencing them, as well as their family. Even without treatment, the
symptoms usually resolve within seven to fourteen days.
The problem is the symptoms of Lexapro withdrawal can
sometimes mimic other more serious medical conditions, such as stroke. That's
why it's important for anyone experiencing these symptoms to see their doctor
immediately. If the symptoms are severe, some doctors will restart Lexapro to
stop the symptoms and slowly taper the dose back over several weeks to prevent
further withdrawal symptoms. Most people respond well to this gradual tapering.